Alert archive / Michigan / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 87, NWS Gaylord, MI
NWS Gaylord, MI issued this severe thunderstorm warning at Jun 22, 2008, 5:19 PM EDT for Cheboygan County, Presque Isle County, Michigan. It was in force for 30 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 22, 2008, 5:19 PM EDT (21:19 UTC)
- Expired
- Jun 22, 2008, 5:49 PM EDT
- In force
- 30 min
- Issued by
- NWS Gaylord, MI
- Area
- Storm-based polygon
Counties Cheboygan County, MI, Presque Isle County, MI
The radar
The NCL Michigan radar (KAPX), 78 km from the middle of the area, began a volume at 21:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 22, 5:38 PM EDT | HAIL 0.75 | Onaway State Park, MI |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Alpena, MI (KAPX), launched 12:00Z, 9.3 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 255 J/kg
- Mixed-layer CIN
- -54 J/kg
- Mixed-layer LCL
- 860 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 38 m²/s²
- 0-3 km storm-relative helicity
- 81 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KAPX 222119
SVRAPX
MIC031-141-222215-
/O.NEW.KAPX.SV.W.0087.080622T2119Z-080622T2215Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GAYLORD MI
519 PM EDT SUN JUN 22 2008
THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CHEBOYGAN COUNTY IN NORTHERN LOWER MICHIGAN...
PRESQUE ISLE COUNTY IN NORTHERN LOWER MICHIGAN...
* UNTIL 615 PM EDT
* AT 514 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THIS
STORM WAS LOCATED NEAR ONAWAY STATE PARK...OR 5 MILES NORTHWEST OF
ONAWAY...MOVING EAST AT 10 MPH.
* LOCATIONS IMPACTED INCLUDE...
ONAWAY...
ONAWAY STATE PARK...
OCQUEOC...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS AND LARGE HAIL. ALL
THUNDERSTORMS PRODUCE DEADLY LIGHTNING. REMAIN INDOORS AWAY FROM
WINDOWS UNTIL THIS STORM HAS PASSED. IF CAUGHT OUTDOORS...STAY AWAY
FROM TALL OBJECTS AND MOVE TO A PLACE OF SHELTER.
LAT...LON 4525 8384 4528 8448 4550 8440 4553 8412
4551 8411 4550 8409 4550 8395 4550 8391
4544 8383
TIME...MOT...LOC 2119Z 268DEG 11KT 4542 8426
$$
JZ2 follow-up statements
000
WWUS34 KAPX 222137
SVSAPX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
536 PM EDT SUN JUN 22 2008
MIC031-141-222215-
/O.CON.KAPX.SV.W.0087.000000T0000Z-080622T2215Z/
CHEBOYGAN MI-PRESQUE ISLE MI-
536 PM EDT SUN JUN 22 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM EDT
FOR PRESQUE ISLE AND CHEBOYGAN COUNTIES...
AT 532 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.
THIS STORM WAS LOCATED NEAR ONAWAY STATE PARK...OR 6 MILES NORTH OF
ONAWAY...DRIFTING NORTHEAST AT 5 MPH.
* LOCATIONS IMPACTED INCLUDE...
HURON BEACH...
BLACK LAKE...
ONAWAY STATE PARK...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS AND LARGE HAIL. ALL
THUNDERSTORMS PRODUCE DEADLY LIGHTNING. REMAIN INDOORS AWAY FROM
WINDOWS UNTIL THIS STORM HAS PASSED. IF CAUGHT OUTDOORS...STAY AWAY
FROM TALL OBJECTS AND MOVE TO A PLACE OF SHELTER.
LAT...LON 4531 8406 4533 8440 4550 8438 4553 8412
4550 8410 4550 8409 4550 8406 4550 8403
TIME...MOT...LOC 2136Z 241DEG 11KT 4545 8423
$$
JZ000
WWUS34 KAPX 222149
SVSAPX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
548 PM EDT SUN JUN 22 2008
MIC031-141-222158-
/O.CAN.KAPX.SV.W.0087.000000T0000Z-080622T2215Z/
CHEBOYGAN MI-PRESQUE ISLE MI-
548 PM EDT SUN JUN 22 2008
...THE SEVERE THUNDERSTORM WARNING FOR PRESQUE ISLE AND CHEBOYGAN
COUNTIES IS CANCELLED...
THE STORM THAT PROMPTED THE SEVERE THUNDERSTORM WARNING HAD
WEAKENED. THEREFORE...THE WARNING HAS BEEN CANCELLED.
LAT...LON 4531 8406 4533 8440 4550 8438 4553 8412
4550 8410 4550 8409 4550 8406 4550 8403
TIME...MOT...LOC 2148Z 268DEG 11KT 4542 8413
$$
JZWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 22, 4:05 PM EDT, 1 hour 14 minutes earlier.
Area forecast discussion, Jun 22, 4:05 PM EDT, 1 hour 14 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GAYLORD MI 405 PM EDT SUN JUN 22 2008 .DISCUSSION...AFTERNOON SYNOPSIS...LIKE YESTERDAY...CONVECTION BLOSSOMING WITH AFTERNOON HEATING ACROSS A GOOD CHUNK OF NORTHERN LOWER MICHIGAN...WITH SPOTTIER DEVELOPMENT ACROSS CHIPPEWA COUNTY LIKELY TIED TO THE LAKE BREEZE. BIT OF EXCITEMENT THIS AFTERNOON WITH A COUPLE SUPERCELLS DEVELOPING OVER NORTHEAST LOWER...PROBABLY HOOKED UP WITH THE LAKE HURON BREEZE OR SOME OTHER BOUNDARY TO SET THEM SPINNING...WITH A TORNADO TOUCHDOWN NEAR HUBBARD LAKE IN ALCONA COUNTY. OTHERWISE SMALL HAILERS HAVE BEEN THE MAIN FOCUS WITH MLCAPE VALUES FROM 800-1200 J/KG. SHORT WAVE TROUGH AXIS WILL HANG OVER THE STATE TONIGHT...WITH A GENERALLY WEAK PRESSURE PATTERN IN PLACE. FOR THE MOST PART PRECIPITATION SHOULD BE TIED TO THE DIURNAL HEATING CYCLE LIKE THE PAST COUPLE OF DAYS...SO ANTICIPATE THINGS WILL WIND DOWN AS THE EVENING PROGRESSES BUT CANT RULE OUT SOME ISOLATED CONVECTION THROUGH THE NIGHT WITH THE UPPER TROUGH IN PLACE. DEPENDING ON HOW THE CLOUD COVER SHAKES OUT SOME FOG/ST MAY DEVELOP OVERNIGHT ESPECIALLY IN AREAS THAT PICKED UP RAIN THIS AFTERNOON. JPB MONDAY AND MONDAY NIGHT...SLOW MOVING MID LEVEL TROUGH ACROSS THE GREAT LAKES WILL CONTINUE TO BE THE DOMINATE PLAYER FOR ONE MORE DAY BEFORE FINALLY PUSHING EAST OF THE STATE MONDAY NIGHT. AND ONE MORE DAY OF SHOWER/THUNDERSTORM CHANCES TO CONSIDER TIED PRIMARILY TO THE DIURNAL HEATING CYCLE. MAIN FORECAST ISSUE IS PLACEMENT/TIMING OF THE BEST CHANCES. BY MONDAY MORNING...LOW-MID LEVEL TROUGH AXIS EXPECTED TO BISECT NORTHEAST LOWER MICHIGAN WITH THE MID LEVEL VORTICITY MAX IN SRN LOWER MICHIGAN. PRIMARY QG-UPWARD SUPPORT WILL BE LOCATED WELL OFF TO THE SOUTH/EAST OF THE CWA (AHEAD OF THE MID LEVEL WAVE). HOWEVER...MAY STILL BE ABLE TO SQUEEZE OUT SOME SHOWER ACTIVITY ALONG AND AHEAD OF THE LOW-MID LEVEL TROUGH AXIS DURING THE MORNING HOURS...AND PLAN TO HAVE LOW CHANCY POPS ACCORDINGLY. SECONDARY MID LEVEL TROUGH AXIS ALSO DEPICTED ALONG THE NW SIDE OF THE TROUGH SLIPPING DOWN ACROSS EASTERN UPPER/NW LOWER MICHIGAN. BUT OUTSIDE OF SOME ENHANCED BAND OF CLOUD COVER DON/T FEEL THERE WILL BE ENOUGH THERE TO WARRANT RAIN CHANCES. THEN...TROUGH AXIS SLIPS EAST OF THE AREA BY AFTERNOON. HOWEVER... WITH SFC DEWPOINTS STILL LINGERING IN THE LOWER 50S AND COOLER AIR REMAINING ALOFT...WILL HAVE YET ANOTHER OPPORTUNITY TO BUILD DAYTIME INSTABILITY ESPECIALLY ACROSS THE SE COUNTIES (AROUND 300 J/KG MLCAPE PER MODIFIED FORECAST SOUNDINGS) WHERE SLIGHTLY HIGHER DEWPOINTS AND TEMPERATURES ARE EXPECTED. NO SYNOPTIC TRIGGER TO SPEAK OF. BUT WITH RELATIVELY LIGHT WINDS...LAKE BREEZES SHOULD HAVE NO PROBLEM DEVELOPING ALONG THE LAKE HURON SHORE RESULTING IN LOW LEVEL CONVERGENCE OVER NORTHEAST LOWER MICHIGAN. WITH THIS IN MIND...WILL CARRY CHANCE-SCT SHOWERS/STORMS FOR THIS AREA DURING THE AFTERNOON...HIGHEST NEAR THE SAGINAW VALLEY. AND ONCE AGAIN WITH FREEZING LEVELS UNDER 10K FEET AND LIGHT WINDS...ANY STORM MAY PRODUCE HAIL. TUESDAY THROUGH THURSDAY...A TRANSITION TO A MORE ZONAL OR LOW AMPLITUDE RIDGING PATTERN SHAPING UP...ACROSS THE PLAINS AND RUNNING THROUGH THE GREAT LAKES. TEMPERATURES AT OR EVEN A LITTLE ABOVE NORMAL...PARTICULARLY TOWARD THE END OF THE WORK WEEK. BUT IN TYPICAL SUMMERTIME FASHION CERTAINLY A DIFFICULT PATTERN TO PICK OUT PERIODS IN THE EXTENDED WITH BETTER CHANCES FOR SHOWERS. LATEST RENDITIONS OF THE GFS/ECMWF SHOWING LOOSE AGREEMENT WITH ONE MID LEVEL IMPULSE PASSING THROUGH THE WESTERN GREAT LAKES LATE TUESDAY NIGHT THROUGH WEDNESDAY...ALONG WITH A PUSH OF WARMER/HIGHER DEWPOINT AIR INTO THE REGION. SO CURRENT FORECAST FOR CHANCE SHOWERS/STORMS DURING THAT TIME LOOKS FINE FOR NOW. SOME OF THIS ACTIVITY MAY LINGER INTO WEDNESDAY EVENING...BUT WILL NOT GET CUTE WITH TIMING THIS FAR OUT...AND LEAVE GOING SHOWER CHANCES IN THROUGH THE 12 HOUR PERIOD. FRIDAY THROUGH SUNDAY...STRONGER WAVE SLATED TO MOVE THROUGH SOUTH CENTRAL CANADA FRIDAY AND DEEPEN OVER THE GREAT LAKES/EASTERN CANADA DURING THE WEEKEND...A PATTERN WE/VE SEEN OVER THE LAST SEVERAL MONTHS. SO...SHOWER AND THUNDERSTORM CHANCES LOOKING TO RETURN LATER FRIDAY AND FRIDAY NIGHT AS THE MAIN DYNAMICS WITH THIS SYSTEM PRESSES THROUGH THE AREA. BUT UNCLEAR AT THIS POINT JUST HOW LONG THIS NEXT SYSTEM WILL BE WITH US AS THE ECMWF IS TRENDING DEEPER AND SLOWER. BUT FEELING IS CURRENT DRY WEEKEND FORECAST MAY BE IN JEOPARDY...ESPECIALLY SATURDAY WITH THE CLOSED LOW STILL MOVING THROUGH ONTARIO/QUEBEC AND NRN MICHIGAN POTENTIALLY SITTING WITHIN DEEP CYCLONIC FLOW REGIME. BUT UPON COLLABORATION WITH SURROUNDING OFFICES WILL HANG ON TO A DRY FORECAST FOR NOW...AND SEE WHERE THIS GOES OVER THE NEXT FEW DAYS. ADAM && .APX WATCHES/WARNINGS/ADVISORIES... MI...NONE. LM...NONE. LH...NONE. LS...NONE. &&
Hazardous weather outlook, Jun 22, 4:49 PM EDT, 30 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GAYLORD MI 449 PM EDT SUN JUN 22 2008 LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-042- 231200- STRAITS OF MACKINAC-ST IGNACE TO FALSE DETOUR CHANNEL- MACKINAC BRDG TO PRESQUE ISLE LT-PRESQUE ISLE LT TO STURGEON PT- STURGEON PT TO ALABASTER-GRAND TRAVERSE BAY- SEUL CHOIX PT TO MACKINAC BRDG-NORWOOD TO MACKINAC BRDG- SLEEPING BEAR PT TO GRAND TRAVERSE LT-PT BETSIE TO SLEEPING BEAR PT- MANISTEE TO PT BETSIE-WHITEFISH BAY-ST. MARYS RIVER-CHIPPEWA- MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-ANTRIM- OTSEGO-MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-CRAWFORD- OSCODA-ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO- GLADWIN-ARENAC- 449 PM EDT SUN JUN 22 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE HURON...LAKE MICHIGAN...LAKE SUPERIOR...EASTERN UPPER MICHIGAN AND NORTHERN LOWER MICHIGAN. .DAY ONE...TONIGHT THUNDERSTORMS WILL PERSIST ACROSS NORTHERN LOWER MICHIGAN THROUGH AROUND 9 PM THIS EVENING...WITH THE BEST COVERAGE OF THUNDERSTORMS ACROSS NORTHEAST LOWER MICHIGAN. STRONGEST STORMS MAY PRODUCE QUARTER SIZE HAIL OR LARGER. LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE...WHICH COULD RESULT IN RAPID FLOODING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY SCATTERED THUNDERSTORMS WILL ONCE AGAIN BE POSSIBLE MONDAY AFTERNOON...MAINLY EAST OF A LINE FROM ALPENA TO HOUGHTON LAKE. STRONGEST STORMS MAY PRODUCE PENNY SIZE HAIL. THUNDERSTORMS ARE AGAIN POSSIBLE WEDNESDAY AND FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS...PLEASE REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE. ADAM
In the hours before
Local storm report, Jun 22, 2:21 PM EDT, 2 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
221 PM EDT SUN JUN 22 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0216 PM HAIL SPRUCE 44.83N 83.47W
06/22/2008 M0.75 INCH ALCONA MI TRAINED SPOTTER
&&
SWRLocal storm report, Jun 22, 2:34 PM EDT, 2 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
234 PM EDT SUN JUN 22 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0215 PM TORNADO HUBBARD LAKE 44.80N 83.59W
06/22/2008 ALCONA MI AMATEUR RADIO
REPORTED SIGHTING AT SOUTH END OF HUBBARD LAKE
&&
SWRLocal storm report, Jun 22, 3:38 PM EDT, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
338 PM EDT SUN JUN 22 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM HAIL CLEAR LAKE STATE PARK 45.15N 84.20W
06/22/2008 M1.00 INCH MONTMORENCY MI TRAINED SPOTTER
&&
SWRLocal storm report, Jun 22, 3:51 PM EDT, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
351 PM EDT SUN JUN 22 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0328 PM HAIL 3 SSW MIKADO 44.53N 83.44W
06/22/2008 M1.75 INCH ALCONA MI TRAINED SPOTTER
&&
SWRThe office that day
Everything else NWS Gaylord, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 21, 8:27 PM EDT | Severe Thunderstorm Warning | APX | Alpena | 18 min |
| Jun 22, 12:49 PM EDT | Severe Thunderstorm Warning | APX | Manistee, Wexford | 26 min |
| Jun 22, 12:51 PM EDT | Severe Thunderstorm Warning | APX | Alpena | 24 min |
| Jun 22, 1:17 PM EDT | Severe Thunderstorm Warning | APX | Alcona, Alpena, Montmorency | 43 min |
| Jun 22, 1:34 PM EDT | Severe Thunderstorm Warning | APX | Missaukee | 41 min |
| Jun 22, 1:41 PM EDT | Special Marine Warning | APX | 94 min | |
| Jun 22, 2:01 PM EDT | Severe Thunderstorm Warning | APX | Alcona, Alpena | 59 min |
| Jun 22, 2:06 PM EDT | Tornado Warning | APX | Alcona | 39 min |
| Jun 22, 2:17 PM EDT | Severe Thunderstorm Warning | APX | Grand Traverse, Kalkaska, Missaukee, Wexford | 58 min |
| Jun 22, 2:39 PM EDT | Severe Thunderstorm Warning | APX | Alcona, Iosco | 66 min |
| Jun 22, 2:55 PM EDT | Severe Thunderstorm Warning | APX | Arenac, Iosco | 32 min |
| Jun 22, 2:58 PM EDT | Special Marine Warning | APX | 43 min | |
| Jun 22, 3:25 PM EDT | Severe Thunderstorm Warning | APX | Montmorency | 39 min |
| Jun 22, 3:43 PM EDT | Severe Thunderstorm Warning | APX | Alcona, Iosco, Ogemaw, Oscoda | 50 min |
| Jun 22, 3:46 PM EDT | Special Marine Warning | APX | 45 min | |
| Jun 22, 3:52 PM EDT | Severe Thunderstorm Warning | APX | Cheboygan, Emmet | 38 min |
| Jun 22, 4:01 PM EDT | Flash Flood Warning | APX | Alcona, Iosco | 9 min |
| Jun 22, 4:03 PM EDT | Flash Flood Warning | APX | Alcona | 3 hr |
| Jun 22, 4:17 PM EDT | Flash Flood Warning | APX | Wexford | 3 hr |
| Jun 22, 6:34 PM EDT | Severe Thunderstorm Warning | APX | Ogemaw | 29 min |
| Jun 22, 6:53 PM EDT | Flash Flood Warning | APX | Alcona | 3 hr |
Nearby
Severe Thunderstorm Warnings in Michigan, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.